Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 8, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 2, 1998, 10:39 PM EST for Martin County, Saint Lucie County, Florida. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 1998, 10:39 PM EST (03:39 UTC)
- Expired
- Feb 2, 1998, 11:45 PM EST
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 11:05 PM EST | Thunderstorm Wind 53 | Stuart, FL | A Skywarn spotter measured winds of 51 knots in Stuart. |
| Feb 2, 11:30 PM EST | Tornado F0 | Ft Pierce, FL | A small F-0 tornado touched down briefly on Hutchinson Island blowing down trees and blowing windows out of a condominium. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 2, 8:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 030339 RRA SVRMLB AMZ555-FLC085-111-030445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1039 PM EST MON FEB 2 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ST. LUCIE COUNTY ...MARTIN COUNTY AT 1025 PM...MELBOURNE DOPPLER RADAR CONTINUED TO SHOW A LINE OF SEVERE THUNDERSTORMS FROM JUST EAST OF BASINGER TO OKEECHOBEE TO WEST OF PORT MYACA. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 57 MPH AND ISOLATED BRIEF TORNADOES AS IT MOVES ACROSS ST LUCIE AND MARTIN COUNTIES. THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER IF AVAILABLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFO$RCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 7:35 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 2, 7:35 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 735 PM EST MON FEB 2 1998 BRIEF DISC DUE TO FORTHCOMING TOR WATCH 22 TIL 07Z (2AM). LARGE SWATH OF MODERATE RAIN ACROSS CWA. MONITORING ISOLD ROTATING STORMS OVER WESTERN FLORIDA WITH ANOTHER LINE STRONG/SVR ABOUT TO APPROACH WEST COAST. RAIN TOTALS MOSTLY 0.25 - 0.50 ATTM. SUS SURFACE WINDS MAINLY 20 TO 30 WITH G40...SLIGHTLY HIGHER ALONG COAST/EXPOSED AREAS...WITH SPOTTERS REPORTING G50+ ACROSS MARTIN COS. WOULD NOT BE SURPRISED TO SEE A FEW GRADIENT WIND DAMAGE REPORTS TRICKLE IN TONIGHT. APPEARS AS THOUGH WARM FRONT HAS LIFTED NORTH OF SRN KEYS AT 00Z. DRY SLOT NOTED IN IR/WATERVAPOR IMAGERY MOVING TOWARDS ERN GOMEX FROM YUCATAN PENINSULA. WILL SEE HOW THIS PLAYS OUT IN OUR WEATHER LATER TONIGHT...HOWEVER HELICITIES WILL REMAIN HIGH WITH STRONGEST LLVL JET CORE (50-60KT JUST OFF SURFACE) OVER ECFL THROUGH 09Z. ZFP UPDATE WILL BE RELATED TO WATCH. SEE LITTLE ELSE TO TINKER WITH IN ZFP. APPRECIATE COORD WITH ADJACENT OFFICES AND WITH SELS. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 9:48 PM EST | Tornado Warning | MLB | Okeechobee | 57 min |
| Feb 2, 10:52 PM EST | Severe Thunderstorm Warning | MLB | Indian River | 63 min |
| Feb 2, 11:06 PM EST | Tornado Warning | MLB | Saint Lucie | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.